Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 7:06 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 7:06 PM CDT (00:06 UTC)
- Expired
- May 25, 2017, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Lane County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
806
WUUS53 KDDC 260006
SVRDDC
KSC101-135-195-260100-
/O.NEW.KDDC.SV.W.0115.170526T0006Z-170526T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
706 PM CDT THU MAY 25 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ness County in west central Kansas...
Western Trego County in west central Kansas...
Northern Lane County in west central Kansas...
* Until 800 PM CDT
* At 704 PM CDT, a severe thunderstorm was located 4 miles southwest
of Gove, moving southeast at 45 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Utica, Collyer, Arnold, Shields, Pendennis and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3844 10002 3863 10069 3868 10069 3870 10068
3870 10016 3913 10015 3913 9987
TIME...MOT...LOC 0004Z 288DEG 37KT 3891 10053
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
FINCH2 follow-up statements
496
WWUS53 KDDC 260026
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
726 PM CDT THU MAY 25 2017
KSC101-135-195-260100-
/O.CON.KDDC.SV.W.0115.000000T0000Z-170526T0100Z/
Ness KS-Trego KS-Lane KS-
726 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN NESS...WESTERN TREGO AND NORTHERN LANE COUNTIES...
At 726 PM CDT, a severe thunderstorm was located 10 miles south of
Gove, moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Utica, Collyer, Arnold, Shields, Pendennis and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3844 10002 3863 10069 3868 10069 3870 10068
3870 10016 3913 10015 3913 9987
TIME...MOT...LOC 0026Z 306DEG 24KT 3881 10047
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
FINCH303
WWUS53 KDDC 260044
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
744 PM CDT THU MAY 25 2017
KSC101-135-195-260100-
/O.CON.KDDC.SV.W.0115.000000T0000Z-170526T0100Z/
Ness KS-Trego KS-Lane KS-
744 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN NESS...WESTERN TREGO AND NORTHEASTERN LANE
COUNTIES...
At 744 PM CDT, a severe thunderstorm was located 8 miles north of
Pendennis, or 17 miles southeast of Gove, moving east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Utica, Collyer, Arnold, Shields, Pendennis and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3844 10002 3862 10049 3869 10056 3870 10016
3913 10015 3913 9987
TIME...MOT...LOC 0044Z 291DEG 30KT 3875 10029
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:23 PM CDT, 43 minutes earlier.
Area forecast discussion, May 25, 6:23 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CDT Thu May 25 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 259 PM CDT Thu May 25 2017 Higher surface dew points will be gradually streaming north from the southern Plains today through tomorrow. Both days, high plains convection will be forming over central Colorado, and feeding into the instability/CAPE axis into western Kansas late in the day. The latest HRRR and 4 km NestedNAM drive clusters of convection through the I-70 corridor from around 2 to 4 UTC this evening, tying into the northern periphery of the low level moisture advection wind field convergence along the trailing edge of a weak northern Plains cold front. These storms are already forming across northeast Colorado. Stratus clouds may develop across central Kansas behind this boundary toward the late overnight hours and the SREF probabilities indicate, however the boundary will wash out with rapid warming and a return to light easterly surface winds. Lee side toughing develops again on Friday, with much higher low level moisture to work with farther west. The NAM focuses another area of convection near the best surface convergence over north CO and driving a meso low across nw KS late Friday evening/night. .LONG TERM...(Friday night through Thursday) Issued at 259 PM CDT Thu May 25 2017 High surface pressure will be anchored over the northern Rockies through the southern Plains. Showers and isolated thunderstorms may linger behind the boundary into Saturday morning, however organized convection opportunity appear to shut down late Saturday into Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 621 PM CDT Thu May 25 2017 A cold front will cross southwest Kansas overnight. As this frontal boundary passes the winds will shift to the north northeast at 15 to 20 knots. Prior to the frontal passage tonight some widely scattered thunderstorms will be possible. A few of these thunderstorms will be near the GCK airport for the next few hours and then weaken as they approach the DDC airport towards sunset. Around the HYS airport there will be a chance for VCTS after sunset as scattered thunderstorms cross north central Kansas between 02z and 06z. Model soundings indicating VFR conditions for most of the night. The potential exists for brief period of MVFR conditions from 10z Friday to 15z Friday at DDC and HYS behind the surface cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 76 / 20 10 20 20 GCK 55 80 57 75 / 20 20 20 20 EHA 55 81 55 77 / 10 20 10 20 LBL 56 82 57 79 / 10 20 10 20 HYS 57 78 58 73 / 40 10 30 30 P28 60 84 63 82 / 10 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, May 25, 3:32 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu May 25 2017 KSZ030-031-043>046-061>066-074>081-084>090-260845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A chance of thunderstorms will be possible across west central and central Kansas this evening into the overnight period. The strongest storms will be capable of producing small hail and gusty winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There is a chance of thunderstorms Friday night through Saturday. A few of these storms may become severe with hail over an inch and winds over 60 mph being the main concern. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 25, 5:40 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 540 PM CDT THU MAY 25 2017 KSZ062-063-075-076-252330- Finney KS-Kearny KS-Grant KS-Haskell KS- 540 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Hickok, or 11 miles northeast of Ulysses, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Plymell. LAT...LON 3763 10125 3781 10124 3782 10084 3753 10086 TIME...MOT...LOC 2239Z 274DEG 18KT 3770 10120 FINCH
Local storm report, May 25, 6:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 NNE HICKOK 37.69N 101.15W
05/25/2017 M1.00 INCH GRANT KS PUBLIC
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:11 PM CDT | Special Weather Statement | DDC | Ford, Gray | 64 min |
| May 25, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 37 min |
| May 25, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 45 min |
| May 25, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 47 min |
| May 25, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 21 min |
| May 25, 10:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| May 25, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.